Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 129, NWS Grand Forks, ND

August 28, 2015Pembina County, North Dakota; Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 28, 2015, 9:14 AM CDT for Pembina County, North Dakota; Kittson County, Minnesota. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2015, 9:14 AM CDT (14:14 UTC)
Expired
Aug 28, 2015, 9:45 AM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Kittson County, MN, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 154 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 9:18 AM CDTHAIL 0.5Humboldt, MNNO WIND.
Aug 28, 9:18 AM CDTHAIL 1.75Pembina, NDSOME GUSTS OF WIND.
Aug 28, 9:25 AM CDTHAIL 11 Ne Northcote, MN
Aug 28, 9:35 AM CDTHAIL 0.56 W Lancaster, MNNO WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2015-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2015-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WUUS53 KFGF 281414
SVRFGF
MNC069-NDC067-281515-
/O.NEW.KFGF.SV.W.0129.150828T1414Z-150828T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
914 AM CDT FRI AUG 28 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KITTSON COUNTY IN NORTHWESTERN MINNESOTA...
  NORTHEASTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 1015 AM CDT

* AT 912 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HUMBOLDT...
  OR 37 MILES NORTH OF GRAFTON...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...TWO INCH HAIL. 

  SOURCE...PUBLIC. AT 858 AM...PING PONG BALL SIZE HAIL WAS REPORTED 
           1 MILE WEST OF PEMBINA. AT 906 AM...GOLF BALL SIZE HAIL 
           WAS REPORTED 4 MILES EAST OF NECHE.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  NORTHCOTE AND ORLEANS AROUND 930 AM CDT.
  HALLOCK AROUND 940 AM CDT.
  LANCASTER AROUND 945 AM CDT.
  LAKE BRONSON AROUND 1010 AM CDT.

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 198 AND 217.
 
A SECOND SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF 
NECHE...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM HAS A HISTORY 
OF PRODUCING GOLF BALL SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4900 9675 4897 9640 4854 9677 4885 9747
      4900 9754
TIME...MOT...LOC 1412Z 297DEG 22KT 4892 9712 

HAIL...2.00IN
WIND...<50MPH
 
$$

KNUTSVIG
3 follow-up statements
278 
WWUS53 KFGF 281423
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
923 AM CDT FRI AUG 28 2015

MNC069-NDC067-281515-
/O.CON.KFGF.SV.W.0129.000000T0000Z-150828T1515Z/
KITTSON MN-PEMBINA ND-
923 AM CDT FRI AUG 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR KITTSON AND NORTHEASTERN PEMBINA COUNTIES...

AT 921 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHCOTE...OR
36 MILES NORTHEAST OF GRAFTON...MOVING SOUTHEAST AT 30 MPH.

HAZARD...TENNIS BALL SIZE HAIL. 

SOURCE...PUBLIC. AT 9 AM...TENNIS BALL SIZE HAIL WAS REPORTED IN 
         PEMBINA.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

THIS SEVERE STORM WILL BE NEAR...
  NORTHCOTE AND ORLEANS AROUND 925 AM CDT.
  HALLOCK AND LANCASTER AROUND 940 AM CDT.
  LAKE BRONSON AROUND 1000 AM CDT.

ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 204 AND 217.
 
A SECOND SEVERE THUNDERSTORM WAS LOCATED NEAR PEMBINA AT 921 
AM...MOVING SOUTHEAST AT 30 MPH. THIS THUNDERSTORM IS CAPABLE OF 
PRODUCING GOLF BALL SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4900 9675 4897 9640 4854 9677 4889 9739
      4900 9741
TIME...MOT...LOC 1421Z 301DEG 26KT 4888 9704 

HAIL...2.50IN
WIND...<50MPH
 
$$

KNUTSVIG
350 
WWUS53 KFGF 281440
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
940 AM CDT FRI AUG 28 2015

NDC067-281448-
/O.CAN.KFGF.SV.W.0129.000000T0000Z-150828T1515Z/
PEMBINA ND-
940 AM CDT FRI AUG 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEMBINA COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4897 9640 4861 9671 4889 9720 4889 9719
      4890 9720 4894 9722 4900 9721 4900 9675
TIME...MOT...LOC 1438Z 302DEG 32KT 4880 9685 

$$

MNC069-281515-
/O.CON.KFGF.SV.W.0129.000000T0000Z-150828T1515Z/
KITTSON MN-
940 AM CDT FRI AUG 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHEASTERN KITTSON COUNTY...

AT 938 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LANCASTER...OR
36 MILES NORTHEAST OF GRAFTON...MOVING SOUTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...PUBLIC. AT 925 AM...QUARTER SIZE HAIL WAS REPORTED 1 MILE 
         NORTHEAST OF NORTHCOTE.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  LAKE BRONSON AROUND 955 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4897 9640 4861 9671 4889 9720 4889 9719
      4890 9720 4894 9722 4900 9721 4900 9675
TIME...MOT...LOC 1438Z 302DEG 32KT 4880 9685 

HAIL...1.00IN
WIND...<50MPH
 
$$

KNUTSVIG
292 
WWUS53 KFGF 281445
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
945 AM CDT FRI AUG 28 2015

MNC069-281454-
/O.CAN.KFGF.SV.W.0129.000000T0000Z-150828T1515Z/
KITTSON MN-
945 AM CDT FRI AUG 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KITTSON COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4897 9640 4861 9671 4889 9720 4889 9719
      4890 9720 4894 9722 4900 9721 4900 9675
TIME...MOT...LOC 1443Z 297DEG 22KT 4878 9679 

$$

KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 7:08 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 28, 7:08 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
708 AM CDT FRI AUG 28 2015

.UPDATE...
ISSUED AT 705 AM CDT FRI AUG 28 2015

NO SIGNIFICANT UPDATES NEEDE THIS EARLY MORNING. PATCHY FOG IS
MOST EVIDENT ALONG AND SOUTH OF A LINE FROM JMS-FSE-VWU AND INTO
THE CENTRAL MINNESOTA LAKES COUNTRY. THIS SHOULD DIMINISH QUICKLY
THIS MORNING. A FEW SPRINKLES ARE MOVING THROUGH ROSEAU AND LAKE
OF THE WOODS COUNTIES... WHILE THUNDERSTORMS CONTINUE NORTH OF THE
BORDER IN SOUTHERN MANITOBA. ISOLATED THUNDERSTORMS SHOULD BE
CROSSING THE BORDER INTO FAR NORTHEASTER ND THROUGH MID MORNING.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 355 AM CDT FRI AUG 28 2015

VISIBILITY ACROSS NORTHWEST MINNESOTA WILL CONTINUE TO BE VARIABLE
IN PATCHY FOG THROUGH THE PREDAWN HOURS... THOUGH ANY FOG SHOULD
DISSIPATE SHORTLY AFTER SUNRISE.

A STRONG THUNDERSTORM COMPLEX IN SOUTHERN MANITOBA THIS HOUR IS
EXPECTED TO DIMINISH IN INTENSITY AS IT BRUSHES THE U.S. BORDER
ACROSS NORTHERN CAVALIER AND KITTSON COUNTIES AROUND 12Z. ISOLATED
SHOWER AND THUNDERSTORM ACTIVITY IS THEN POSSIBLE THROUGH THE
FORENOON THROUGHOUT THE NORTH BORDER COUNTIES... SPREADING ACROSS
FAR NORTHCENTRAL MINNESOTA THROUGH THE EARLY AFTERNOON.

A SECOND ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE...STARTING IN EAST CENTRAL ND FROM MID AFTERNOON AND
SPREADING EASTWARD ALONG AN EAST-WEST ORIENTED TROF AXIS INTO
NORTHWEST MINNESOTA INTO THE EARLY EVENING. EXTENT AND SEVERITY
OF THESE STORMS WILL DEPEND ON AFTERNOON HEATING... WITH AFTERNOON
TEMPERATURES REACHING INTO THE MID 80S IN SPOTS... THUS SOME
STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

LATER TONIGHT AND SATURDAY WILL SEE A RETURN TO LIGHT SOUTHERLY
FLOW AND A DRIER...MORE STABLE H5 RIDGE BUILDING IN ALOFT.
TEMPERATURES OVERALL WILL BE A BIT WARMER THAN SEASONAL NORMALS.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 355 AM CDT FRI AUG 28 2015

SATURDAY NIGHT AND SUUNDAY...EXPECT MORE OF THE SAME. WITH A WARM
H5 RIDGE ALOFT AND LIGHT SOUTHERLY WINDS AT THE SURFACE...EXPECT
SEASONABLY WARM AND DRY CONDITIONS WITH HIGH TEMPERATURES RANGING
FRM THEMID 80S IN CENTRAL MINNESOTA LAKES COUNTRY TO THE LOWER 90S
IN THE DEVILS LAKE BASIN.

MONDAY-THURSDAY...A VERY SUMMER-LIKE WEATHER PATTERN WILL CONTINUE
HEADING INTO THE START OF SEPTEMBER. THE UPPER RIDGE WILL FLATTEN
EARLY ON WITH SHORTWAVE ENERGY PASSING NORTH ACROSS CANADA. AN
ASSOCIATED WEAK SFC BOUNDARY COULD FIRE A FEW STORMS OFF ON
MONDAY...ALTHOUGH THE BEST UPPER SUPPORT WILL BE WELL NORTH OVER
CANADA. THIS BOUNDARY SHOULD THEN WASH OUT WITHIN PERSISTENT
SOUTHWESTERLY FLOW ALOFT. NOT VERY OPTIMISTIC ABOUT PRECIP CHANCES
LATER IN THE PERIOD...ALTHOUGH A STORM COULD NOT BE RULED OUT GIVEN
THE SOUTHWEST FLOW PATTERN/RATHER MOIST ENVIRONMENT. WARMER MID-
LEVEL TEMPS MAY ACT TO SUPPRESS CONVECTION BY WED INTO THUR AS THE
PATTERN AMPLIFIES AHEAD OF AN APPROACHING FRONT. DETAILS OUT AT THIS
RANGE ARE STILL QUITE UNCERTAIN THOUGH.

AVE HIGHS/LOWS FALL INTO THE MID TO UPPER 70S/LOW 50S DURING EARLY
SEPT...BUT HIGHS SHOULD SHOULD REACH THE 80S WITH LOWS MAINLY IN THE
60S THROUGH THUR. WED AND POSSIBLY THUR LOOK TO BE WARMEST AS 850 MB
TEMPS RISE TO NEAR 25C. SO SOME HIGHS AT OR ABOVE 90 ARE POSSIBLE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
UPDATED AT 355 PM CDT THU AUG 27 2015

PATCHY FOG STILL POSSIBLE IN NORTHWEST AND WEST CENTAL MINESOTA
THROUGH THE EARLY MORNING...LARGELY DISSIPATING WITH SUNRISE.
ISOLD SHOWERS AND TSTMS EXPECTED ALONG THE NORTH BORDER COUNTIES
THIS FORENOON... WITH SCT TSTMS REDEVELOPING IN THE MID AFTERNOON
ACROSS EAST CENTRAL ND AND SPREADING INTO NORTHWEST MN FROM LATE
AFTERNONN INTO EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GUST
SHORT TERM...GUST
LONG TERM...GUST/MAKOWSKI
AVIATION...JR/GUST
Hazardous weather outlook, Aug 28, 5:34 AM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
534 AM CDT FRI AUG 28 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
534 AM CDT FRI AUG 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM ARE POSSIBLE ACROSS
FAR NORTHEAST ND AND FAR NORTHWEST MN THROUGH THE FORENOON.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE IN THE MID-AFTERNOON
ACROSS NORTHWEST AND EAST CENTRAL ND... SPREADING INTO NORTHWEST
MN THROUGH THE LATE AFTERNOON AND EARLY EVENING.

THERE IS A MARGINAL RISK THAT THESE STORMS COULD BECOME SEVERE,
LATER THIS AFTERNOON.

THE MAIN THREAT IS FOR OCCASIONAL LIGHTNING, ISOLATED
SMALL HAIL, AND GUSTY THUNDERSTORM OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GUST

In the hours before

Local storm report, Aug 28, 9:01 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
901 AM CDT FRI AUG 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HAIL             1 W PEMBINA             48.97N 97.27W
08/28/2015  E1.50 INCH       PEMBINA            ND   PUBLIC

            HAIL JUST ALITTLE SMALLER THAN GOLF BALLS WAS REPORTED.

&&

GGUST
Local storm report, Aug 28, 9:09 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
909 AM CDT FRI AUG 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     HAIL             4 E NECHE               48.98N 97.46W
08/28/2015  E1.75 INCH       PEMBINA            ND   PUBLIC

            LARGE HAIL BUT NO WIND.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:22 AM CDTSevere Thunderstorm WarningFGFPembina53 min
Aug 28, 10:12 AM CDTSpecial Weather StatementFGFLake of the Woods63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.